Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 321, NWS Memphis, TN

October 8, 2014Benton County, Tippah County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Oct 8, 2014, 4:01 PM CDT for Benton County, Tippah County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2014, 4:01 PM CDT (21:01 UTC)
Expired
Oct 8, 2014, 4:33 PM CDT
In force
32 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Benton County, MS, Tippah County, MS

The radar

The Columbus AFB radar (KGWX), 104 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2170 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

275 
WUUS54 KMEG 082101
SVRMEG
MSC009-139-082145-
/O.NEW.KMEG.SV.W.0321.141008T2101Z-141008T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
401 PM CDT WED OCT 8 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 445 PM CDT

* AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF GRAVESTOWN...OR 14 MILES WEST OF RIPLEY...AND MOVING
  EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIPLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.SEND YOUR STORM REPORTS TO US ON TWITTER USING AT NWSMEMPHIS...POST
TO OUR NWS MEMPHIS FACEBOOK PAGE...OR SEND A REPORT ON OUR WEBSITE AT
WEATHER DOT GOV SLANT MEMPHIS AND CLICK ON SUBMIT STORM REPORT.

&&

LAT...LON 3459 8873 3462 8930 3464 8930 3480 8928
      3478 8875 3476 8875 3476 8873 3475 8871
TIME...MOT...LOC 2102Z 278DEG 18KT 3470 8918

$$
2 follow-up statements
442 
WWUS54 KMEG 082126
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
426 PM CDT WED OCT 8 2014

MSC009-139-082145-
/O.CON.KMEG.SV.W.0321.000000T0000Z-141008T2145Z/
BENTON MS-TIPPAH MS-
426 PM CDT WED OCT 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHERN TIPPAH AND SOUTH CENTRAL BENTON COUNTIES...

AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BLUE
MOUNTAIN...OR 9 MILES SOUTHWEST OF RIPLEY...MOVING EAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DUMAS...
RIPLEY...BETHEL...CLARYSVILLE...MURRY...WHITTEN TOWN AND PINE GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.SEND YOUR STORM REPORTS TO US ON TWITTER USING AT NWSMEMPHIS...POST
TO OUR NWS MEMPHIS FACEBOOK PAGE...OR SEND A REPORT ON OUR WEBSITE AT
WEATHER DOT GOV SLANT MEMPHIS AND CLICK ON SUBMIT STORM REPORT.

&&

LAT...LON 3459 8873 3461 8912 3462 8918 3480 8918
      3478 8875 3476 8875 3475 8871
TIME...MOT...LOC 2127Z 278DEG 18KT 3465 8907

$$
658 
WWUS54 KMEG 082133
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
433 PM CDT WED OCT 8 2014

MSC009-139-082143-
/O.CAN.KMEG.SV.W.0321.000000T0000Z-141008T2145Z/
BENTON MS-TIPPAH MS-
433 PM CDT WED OCT 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TIPPAH AND SOUTH
CENTRAL BENTON COUNTIES IS CANCELLED...

AT 433 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING IS CANCELLED.

.SEND YOUR STORM REPORTS TO US ON TWITTER USING AT NWSMEMPHIS...POST
TO OUR NWS MEMPHIS FACEBOOK PAGE...OR SEND A REPORT ON OUR WEBSITE AT
WEATHER DOT GOV SLANT MEMPHIS AND CLICK ON SUBMIT STORM REPORT.

LAT...LON 3459 8873 3461 8912 3462 8918 3480 8918
      3478 8875 3476 8875 3475 8871
TIME...MOT...LOC 2133Z 278DEG 18KT 3465 8903

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 3:11 PM CDT, 50 minutes earlier.

Area forecast discussion, Oct 8, 3:11 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
ISSUED BY NATIONAL WEATHER SERVICE LITTLE ROCK AR
311 PM CDT WED OCT 8 2014

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

A CLUSTER OF STORMS IN NORTHERN MISSISSIPPI SHOWED A WEAKENING
TREND EARLY...BUT INTENSIFIED SOMEWHAT THIS AFTERNOON. THE CLUSTER
COULD PRODUCE SOME SEVERE WEATHER AS IT PROGRESSES TO THE EAST.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE REGION OVERNIGHT...ESPECIALLY IN NORTHWEST
TENNESSEE/SOUTHEAST MISSOURI. THIS WILL BE NORTH OF A STALLED
FRONT DRAPED FROM THE CENTRAL PLAINS TO THE SOUTHEAST UNITED
STATES.

THE FRONT WILL WOBBLE TO THE NORTH ON THURSDAY...WITH SPOTTY
PRECIPITATION REMAINING IN THE FORECAST. IT WILL NOT FEEL
MUCH LIKE FALL...WITH ABOVE NORMAL TEMPERATURES EXPECTED.

CANADIAN HIGH PRESSURE WILL APPROACH FROM THE NORTH FRIDAY...
AND THIS WILL PUSH THE FRONT BACK TO THE SOUTH. COOLER AIR
WILL BE FOUND BEHIND THE FRONT...AND THIS WILL NUDGE INTO MUCH
WARMER CONDITIONS ACROSS THE REGION.

IN THE END...A STRONG TEMPERATURE GRADIENT/BAROCLINIC ZONE WILL
SET UP ACROSS THE FRONT TO END THE PERIOD...WITH ABUNDANT MOISTURE
POOLING AROUND THE FRONT. SOME OF THE MOISTURE WILL BE PROVIDED BY
THE REMNANTS OF HURRICANE SIMON FROM THE PACIFIC. THERE WILL BE
LOTS OF CLOUDS...AND LIKELY CHANCES FOR RAIN.
&&

.LONG TERM...SUNDAY THROUGH TUESDAY

AN ACTIVE WEATHER PATTERN IS SHAPING UP FOR THE LAST PART OF THE
WEEKEND AND INTO THE FIRST HALF OF NEXT WEEK...WITH PERIODS OF HEAVY
RAIN AND SOME SEVERE WEATHER POSSIBLE.

IN THIS SET UP...DEEP LAYER SOUTHERLY FLOW WILL BE ACROSS THE REGION
AND WILL PROVIDE AMPLE MOISTURE AND INSTABILITY AS A STRENGTHENING
UPPER LEVEL WAVE APPROACHES FROM THE WEST. MEANWHILE...A
QUASISTATIONARY FRONT WILL BE IN PLACE ACROSS THE AREA ON
SUNDAY...AND WILL ACT AS A FOCUS FOR A FEW ROUNDS OF SHOWERS AND
THUNDERSTORMS.

THIS BOUNDARY WILL LIFT NORTH AS A WARM FRONT EARLY IN THE WORK WEEK
AS A SURFACE LOWS DEVELOPS IN RESPONSE THE DEEPENING H500 TROUGH.
THE SURFACE SYSTEM WILL STRENGTHEN AND TRACK ALONG THE OHIO RIVER
VALLEY. A COLD FRONT WILL FOLLOW RAPIDLY BEHIND IT AS THE UPPER
LEVEL SYSTEM BEGINS TO TILT NEGATIVELY. GIVEN THE ABUNDANT
MOISTURE...INSTABILITY...AND WINDS ENERGY...THERE WILL BE THE
POTENTIAL FOR SEVERE STORMS MONDAY AFTERNOON/NIGHT...AS WELL AS
SOME FLASH FLOODING.

HOWEVER...IT SHOULD BE MENTIONED THAT THERE IS SOME TIMING
DIFFERENCE IN THE LONG TERM MODELS THAT COULD EFFECT THE EXACT
LOCATION AND MODE OF SEVERE WEATHER.

DRIER AND COOLER WEATHER SHOULD RETURN BY MID WEEK TO ROUND OUT THE
END OF THE FORECAST.
&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Oct 8, 2:45 PM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
ISSUED BY NATIONAL WEATHER SERVICE LITTLE ROCK AR
245 PM CDT WED OCT 8 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-091045-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
245 PM CDT WED OCT 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TRACKING
THROUGH NORTHERN MISSISSIPPI THIS AFTERNOON.

OTHERWISE...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON AND TONIGHT. ANY SEVERE WEATHER WILL BE
SPOTTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FRONT WILL WOBBLE INTO THE REGION FROM THE NORTH FRIDAY INTO THE
WEEKEND. SURROUNDING THE FRONT...MOISTURE WILL BECOME
ABUNDANT...WITH BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS
AND LOCALLY HEAVY RAIN.

EARLY NEXT WEEK...A STORM SYSTEM WILL DRAG A NEW COLD FRONT INTO
THE AREA FROM THE WEST. THIS WILL RESULT IN ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS...AND MORE WIDESPREAD HEAVY
PRECIPITATION MONDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

46

In the hours before

Special weather statement, Oct 8, 2:27 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
ISSUED BY NATIONAL WEATHER SERVICE LITTLE ROCK AR
227 PM CDT WED OCT 8 2014

ARZ058-MSZ001-007-008-010>012-081950-
COAHOMA MS-DE SOTO MS-PANOLA MS-PHILLIPS AR-QUITMAN MS-TATE MS-TUNICA
MS-
227 PM CDT WED OCT 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PHILLIPS...NORTHERN
COAHOMA...SOUTHERN DESOTO...NORTHWESTERN PANOLA...NORTHERN QUITMAN...
WESTERN TATE AND EASTERN TUNICA COUNTIES UNTIL 245 PM CDT...

AT 227 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PRICHARD TO 5 MILES
NORTHWEST OF SLEDGE TO 2 MILES NORTH OF SHERARD...AND MOVING EAST AT
25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  SENATOBIA...          STRAYHORN...          SLEDGE...
  PRICHARD...           PLEASANT GROVE...     PHILLIPP...
  LITTLE TEXAS...       KINGS...              JONESTOWN...
  HOLLYWOOD...          DARLING...            CRENSHAW...
  COLDWATER...          ARKABUTLA...          FALCON...
  COAHOMA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3479 8988 3449 8996 3422 9049 3426 9081
      3446 9039 3480 9031
TIME...MOT...LOC 1927Z 266DEG 22KT 3472 9022 3447 9027
          3425 9071

LZK/55
Special weather statement, Oct 8, 2:44 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
ISSUED BY NATIONAL WEATHER SERVICE LITTLE ROCK AR
244 PM CDT WED OCT 8 2014

MSZ002-007-008-010>012-082010-
COAHOMA MS-MARSHALL MS-PANOLA MS-QUITMAN MS-TATE MS-TUNICA MS-
244 PM CDT WED OCT 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COAHOMA...WESTERN
MARSHALL...NORTHWESTERN PANOLA...NORTHERN QUITMAN...SOUTHEASTERN TATE
AND EXTREME SOUTHERN TUNICA COUNTIES UNTIL 315 PM CDT...

AT 244 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF BARR
TO 4 MILES NORTHEAST OF CLARKSDALE...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  SENATOBIA...          SLEDGE...             PLEASANT GROVE...
  JONESTOWN...          DARLING...            CURTIS STATION...
  CRENSHAW...           COMO...               BELEN...
  BARR...               FALCON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3469 8953 3421 9037 3424 9067 3469 8987
TIME...MOT...LOC 1944Z 267DEG 21KT 3465 8985 3425 9053

LZK/55

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 2:27 PM CDTSpecial Weather StatementMEGTate23 min
Oct 8, 2:44 PM CDTSpecial Weather StatementMEGPanola26 min
Oct 8, 3:01 PM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola, Tate44 min
Oct 8, 4:36 PM CDTSevere Thunderstorm WarningMEGLee, Union24 min
Oct 8, 5:04 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Prentiss24 min
Oct 8, 5:10 PM CDTSevere Thunderstorm WarningMEGItawamba35 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.